Jump to content

Dysautonomia: Perioperative Implications (Paradoxic Responses)


Recommended Posts

I haven't read all of this article yet: http://journals.lww....cations.35.aspx.

I don't think it mentions POTS, but it does talk about autonomic failure, baroreflex failure, and MSA. It includes a lot of information about how someone with autonomic failure may react differently to medications, anesthesia, infection, temperature regulation, etc.

One thing in the article that really stood out to me was: "Liver blood flow in human subjects is relatively posture dependent. In healthy subjects, liver blood flow is only reduced 5% in the seated posture compared with the supine posture. In patients with autonomic failure, the liver blood flow can decrease as much as 30% with upright posture. A consequence of this is that a hepatically cleared drug such as lidocaine may display plasma levels that are dramatically dependent on posture and blood pressure. When patients with orthostatic hypotension are receiving intravenous lidocaine, the plasma drug levels are almost twice as high while seated versus supine, and this change in posture can occasionally result in a toxic seizure despite an unchanged infusion rate.34 The response to various cardiovascular vasodepressor drugs also may be exaggerated, whereas the response to other vasoactive agents is unpredictable."

Like many of you, I've had all kinds of paradoxical and adverse reactions to multiple medications (even ones that I'd previously taken without a problem). I have been diagnosed with Multiple Chemical Sensitivities. I think the reduced blood flow to the liver probably explains some of that.

Link to comment
Share on other sites

To make things even more complicated - there can be liver dysfunctions that cause medicines to not be broken down in the liver properly also. I have an issue with the P450 pathway. Very small amounts of medicines work for me because I recirculate and/or don't break down meds that should be eliminated. I also tend to have paradox reactions - but, think that is a gentic component to that. Depends on what the reaction is. I recently had some genetic testing done and it checks reactions to certain medicines - as to whether they would work and be effective or not. Interesting the connections figured out with genetic testing. Some of my issues with POTS/EDS/ and MCAS are all explained through genetic inherited markers. That explains why some of these things appear to be in families. And why for some of us ---this is going to be a life long issue and one that could be passed on to offspring.

It wouldn't shock me at all for us to find out blood flow to organs, brain and heart being impaired can explain a whole lot of our issues. It could be that some of our bodies responses are just reactions to try to get blood flow where it needs to go. Some of the meds we're on may be making us worse instead of better - because our bodies could be trying to compensate for the dysfunctions. If they could just get down to the nitty gritty and not treat the peripherial side effects of the dysfunction - but, figure out the core issue - we might get further along in this dysfunctional syndrome. Some docs really are thinking that blood flow issues are the core problems. Not just the flow but the volume. Time will hopefully come up with more solutions. To date, the only meds (RX's) that work on this are florinef, DDVAP and saline infusions to increase blood volume. Now, if there are vascular carrying issues - that's a whole other subject.

Interesting article telling what meds will do what in response to each type of autonomic dysfunction. Gives someone a little more insight into the desired response with each med and what it is trying to correct. Very important for a doctor to be aware of our issues before we undergo surgery. I was nearly lost on one of my surgeries - before my POTS DX. Thanks for the site.

Issie

Link to comment
Share on other sites

It's good to see that Anesthesiologists are aware of dysautonomia. It is interesting to me that right before my diagnosis, when I had a colonoscopy, because I was having a lot of abdominal pain, my gastroenterologist decided to give me light general anesthesia, not knowing whether I would need more extensive surgery. I told him that I had been sick for several years with strange symptoms, including vertigo/dizziness, and he also knew I was hypertensive with stroke/aneurysm in my family history, so he was very conservative in his approach, knowing something might happen. I'm glad they took very good care of me, and had a watchful eye, with so many unknowns. Hopefully, I won't need surgery, but one never knows. At least I know to allow nothing with stimulants at the dentist or with any other local anesthesia. As Issie said, it's good to see all the dysautonomia medications and all that they do, even though those are most I can't use anyway, do to more problems with hypertensionin my case.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...